Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 283, NWS Mobile, AL

October 9, 2009Choctaw County, Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Oct 9, 2009, 4:53 PM CDT for Choctaw County, Clarke County, Alabama. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2009, 4:53 PM CDT (21:53 UTC)
Expired
Oct 9, 2009, 5:45 PM CDT
In force
52 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Choctaw County, AL, Clarke County, AL

The radar

The Mobile radar (KMOB), 145 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 5:00 PM CDTTSTM WND DMG4 S Barrytown, ALTREE DOWN BLOCKING THE WEST BOUND LANE OF HIGHWAY 84 NEAR BARRYTOWN ROAD.
Oct 9, 5:25 PM CDTTSTM WND DMGChilton, ALTREES DOWN BLOCKING COUNTY ROAD 9 NEAR CHILTON.
Oct 9, 5:30 PM CDTTSTM WND DMG3 Wsw Rural, ALTHREE TREES DOWN ON HIGHWAY 154 NEAR SAND FLAT ROAD. ROAD WAS BLOCKED AND AL DOT WAS NOTIFIED
Oct 9, 5:40 PM CDTTSTM WND DMG6 S Thomasville, ALTWO SMALL TREES DOWN ON OLD HIGHWAY 5 SOUTH NEAR LIBERTY BAPTIST CHURCH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 092153
SVRMOB
ALC023-025-092245-
/O.NEW.KMOB.SV.W.0283.091009T2153Z-091009T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
453 PM CDT FRI OCT 9 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  NORTHERN CLARKE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 545 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OVER 60 MPH.  THIS
  STORM WAS 4 MILES EAST OF BOLINGER...OR ABOUT 21 MILES SOUTH OF
  BUTLER...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST BEND BY 505 PM CDT...
  OPINE BY 530 PM CDT...
  BASHI BY 540 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3210 8804 3207 8806 3207 8810 3205 8811
      3201 8810 3202 8808 3200 8807 3200 8781
      3181 8768 3172 8806 3170 8830 3186 8839
      3211 8805
TIME...MOT...LOC 2153Z 245DEG 28KT 3179 8825

$$
1 follow-up statement
000 
WWUS54 KMOB 092211
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
511 PM CDT FRI OCT 9 2009

ALC023-025-092245-
/O.CON.KMOB.SV.W.0283.000000T0000Z-091009T2245Z/
CLARKE AL-CHOCTAW AL-
511 PM CDT FRI OCT 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL CHOCTAW AND NORTHERN CLARKE COUNTIES...

AT 509 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
OVER 60 TO 70 MPH.  THESE STORMS WERE ALONG A LINE EXTENDING FROM 
MORVIN TO COFFEEVILLE TO 7 MILES SOUTH OF COFFEEVILLE...MOVING 
NORTHEAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MORVIN BY 515 PM CDT...
  OPINE AND HOLTAMVILLE BY 520 PM CDT...
  TALLAHATTA SPRINGS AND BASHI BY 525 PM CDT...
  CHILTON BY 530 PM CDT...
  RURAL BY 540 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

DAMAGING WINDS WERE REPORTED NEAR  INTERSECTION OF COUNTY ROAD 21 
AND HIGHWAY 84 WITH THESE STORMS. SEEK SHELTER INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER OBSERVATIONS TO YOUR NATIONAL WEATHER
SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.

REPORT ANY TORNADOES...FUNNEL CLOUDS...OR OTHER HAZARDOUS 
WEATHER OBSERVATIONS TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL 
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3175 8810 3179 8817 3192 8815 3199 8806
      3200 8781 3181 8768 3172 8806 3172 8808
TIME...MOT...LOC 2210Z 235DEG 38KT 3200 8804 3179 8802
          3166 8805

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:42 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 9, 3:42 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
342 PM CDT FRI OCT 9 2009

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...HIGH PREVIOUSLY OVER
THE CAROLINAS HAS MOVED EAST INTO ONLSOW BAY INTO WESTLANT. WEAK OPEN
WAVE IN THE OHIO VALLEY FROMING ALONG A STATIONARY FRONT ASSOCIATED
WITH A DEEP LOW OVER SOUTHERN HUDSON BAY. THAT OPEN WAVE IS PROVIDING
A SLUGGISH IMPETUS TO A WEAK COLD FRONT STILL LINGERING OVER THE
CENTRAL GULF COAST REGION FROM SOUTHEAST AL TO INLAND SE MS. ALOFT
MID TO UPPER TROUGH OVER THE CENTRAL CONUS WILL DAMPEN AS IT MOVES
EAST WEAKENING THE ADVECTIVE PROCESSES AND VERTICAL CIRCULATIONS OF
COLD FRONT AHEAD OF IT. THAT FEATURE IN TURN WILL DRIFT EAST AND
BECOME STATIONARY OVER CENTRAL AL OVERNIGHT. SLIGHTLY DRIED OUT
ALOFT, PER MODEL DISTRIBUTION OF DEWPOINTS, TONIGHT. INCREASING
VERTICAL WIND SHEAR IN THE LOWER LEVELS SO RISK OF SEVERE WEATHER IS
SLIGHTLY ELEVATED BUT MORE TO SOUTHEAST MS AND NORTHWEST AL. THAT
WOULD INCLUDE NORTHERN GREENE COUNTY MS TO NORTHWEST MONROE COUNTY
AL, AND POINTS NORTHWEST. STRONGER CONVECTION TONIGHT WELL NORTH AND
AWAY FROM THE COAST.

/77

.LONG TERM...(MONDAY THROUGH FRIDAY)...NO CHANGES. COLD FRONT WEST
OF HERE WILL DRIFT SOUTH OVER THE CENTRAL GULF COAST AND STALL. THIS
WILL BRING INCREASING CONVECTION THROUGH THE WEEKEND WITH DECREASING
CHANCE OF SEVERE WEATHER. UPPER DYNAMICS WILL WEAKEN AS THE FRONT
MOVES INTO THE AREA. THE FRONT WILL RETURN NORTH AS A WARM FRONT
MONDAY AS THE UPPER RIDGE BEGINS TO BUILD BACK IN. THIS WILL BRING
REBOUNDING TEMPS FOR THE START OF THE WORK WEEK. MOISTURE LEVELS WILL
REMAIN HIGH AND LEAD TO CONTINUED HUMID CONDITIONS, THUS RAIN CHANCES
WILL REMAIN ABOVE CLIMATOLOGY THROUGH MUCH OF NEXT WEEK. &&

.MARINE...A MODERATE TO STRONG SOUTHERLY WIND FLOW CAN BE EXPECTED
INTO TONIGHT AHEAD OF A COLD FRONT APPROACHING FROM THE NORTHWEST.
THE COLD FRONT WILL PUSH OFF THE NORTHERN GULF COAST LATE SATURDAY
AFTERNOON...AND THEN MOVE SLOWLY SOUTHWARD ACROSS THE COASTAL WATERS
SATURDAY NIGHT. A LIGHT SOUTHERLY FLOW WILL REDEVELOP LATE SUNDAY AS
THE STALLED FRONT SHIFTS BACK NORTH AS A WARM FRONT. A SECOND WEAK
COLD FRONT WILL APPROACH THE COAST THE MIDDLE OF NEXT WEEK AND AGAIN
MOVE ACROSS THE COASTAL WATERS AND STALL. /22

&&

.AVIATION (18Z/00Z ISSUANCES)...VFR TO OCCASIONAL MVFR CEILING AND
VISIBILITY CONDITIONS ARE EXPECTED TO PREVAIL AT ALL TAF SITES
THROUGH THIS EVENING. IFR CEILING CONDITIONS ARE EXPECTED AFTER
10/04Z FOR ALL TAF SITES...WITH A 30 PROB GROUP FOR PASSING SHOWERS
WITH GUSTY WINDS UP TO 25 KNOTS. /22

&&

.FIRE WEATHER...WARM AND HUMID TODAY AS A WEAK COLD FRONT
APPROACHES. THE FRONT WILL STALL ALONG THE COAST OVER THE WEEKEND AND
BRING INCREASED ONSHORE WIND WITH INCREASED CHANCES OF RAIN AND
RELATIVE HUMIDITY FAR ABOVE CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  81  66  78 /  50  50  50  40
PENSACOLA   74  81  70  81 /  40  50  50  40
DESTIN      76  84  73  82 /  30  40  50  40
EVERGREEN   70  78  66  78 /  50  60  50  40
WAYNESBORO  66  72  61  74 /  80  60  40  30
CAMDEN      68  75  62  75 /  60  70  50  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 9, 5:50 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
550 AM CDT SAT OCT 9 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-111200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
550 AM CDT SAT OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST
MISSISSIPPI...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE AREA LATER THIS MORNING. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE
FRONTAL BOUNDARY TODAY. THE COLD FRONT IS EXPECTED TO STALL ALONG
THE GULF COAST LATER TODAY. SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE OVER THE AREA TONIGHT ESPECIALLY EAST OF I-65 AND ALONG THE
COAST. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WIND
GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MOSTLY ALONG A
STALLED FRONTAL BOUNDARY ALONG THE COAST THROUGH SUNDAY. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WIND GUSTS TO 40 MPH
AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH SOME OF
THE STRONGER THUNDERSTORMS THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER
NETWORKS FOR SEVERE WEATHER MAY BE REQUIRED FOR LATER TODAY AND
TONIGHT.

In the hours before

Special weather statement, Oct 9, 4:03 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
403 PM CDT FRI OCT 9 2009

ALZ051-MSZ067-092215-
CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO AND BUTLER...
403 PM CDT FRI OCT 9 2009

...A STRONG THUNDERSTORM WILL AFFECT CHOCTAW AND WAYNE COUNTIES...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF STRENGTHFORD...MOVING NORTHEAST
AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WHISTLER...CLARA...WOODWARDS...WAYNESBORO...BOICE AND HIWANNEE
THROUGH 515 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

PURDY
Special weather statement, Oct 9, 4:42 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
442 PM CDT FRI OCT 9 2009

ALZ051>053-MSZ067-092230-
WASHINGTON-CLARKE-CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...GROVE HILL...
442 PM CDT FRI OCT 9 2009

...A LINE OF STRONG THUNDERSTORMS MOVING EAST OUT OF WAYNE COUNTY
MISSISSIPPI WILL AFFECT NORTHERN WASHINGTON...SOUTHERN CHOCTAW AND
NORTHERN CLARKE COUNTIES OF ALABAMA THROUGH 530 PM...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 4 MILES SOUTHWEST OF EVANSBORO TO 3
MILES WEST OF LOPER...MOVING EAST AT 40 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
EVANSBORO...MELVIN...WATER VALLEY...SOUWILPA...SILVER CROSS...
GILBERTOWN...TOXEY AND HODGEWOOD THROUGH 530 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH. WINDS THIS STRONG COULD
DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 5:24 PM CDTSevere Thunderstorm WarningMOBClarke, Wilcox51 min
Oct 9, 6:09 PM CDTSevere Thunderstorm WarningMOBWilcox51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.